Kansas, 2010

Flood and Damaging Wind in Kansas, September 15, 2010

September 15, 2010 · NWS DDC · 3 events in 2 counties and zones

An isolated severe thunderstorm producing marginally severe wind became a rain maker as it moved into Ellis county where excessive amounts were observed.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

An isolated severe thunderstorm producing marginally severe wind became a rain maker as it moved into Ellis county where excessive amounts were observed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Sep 14, 2:52 PM CST, 9 hours 43 minutes earlier.

Area forecast discussion, Sep 14, 2:52 PM CST, 9 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
352 PM CDT TUE SEP 14 2010

.DISCUSSION...

DAYS 1-2...

A STRONG SHORTWAVE TROUGH WILL PASS ACROSS THE CENTRAL PLAINS LATE
TONIGHT AND WEDNESDAY. THE SFC REFLECTION OF THIS WAVE WILL
DEVELOP ALONG THE FRONT RANGE LATER THIS AFTERNOON AND THEN MOVE
EASTWARD ACROSS NEBRASKA AND INTO IOWA AND SOUTHERN MN BY
WEDNESDAY EVENING. FURTHER SOUTH, THERMAL CONTRIBUTIONS DUE TO
DOWNSLOPE FLOW WILL LEAD TO THE DEVELOPMENT OF A TRAILING SFC LOW
ALONG THE COLD FRONT ACROSS KS. BUT THE TRUE SYNOPTIC LOW WITH LOW
LEVEL WIND CIRCULATION WILL BE FURTHER NORTHEAST. THE BEST DEEP
LAYER MOISTURE AND CONVERGENCE WILL BE WELL TO OUR NORTHEAST AHEAD
OF THE SFC LOW. THERE IS A SLIGHT CHANCE OF THUNDERSTORMS IN OUR
NORTHERN COUNTIES TONIGHT ON THE SOUTHERN END OF THE UPPER DYNAMIC
LIFT, AND THEN ALONG THE TRAILING COLD FRONT IN OUR FAR SOUTHEAST
WEDNESDAY AFTERNOON. GIVEN THE DOWNSLOPE FLOW, TEMPS OUGHT TO SOAR TO
NEAR 100 IN AREAS SOUTHEAST OF DDC, ESPECIALLY ON THE LOWER TERRAIN
IN SOUTHERN CLARK COUNTY WHERE IT COULD REACH 102F.

AFTER THE UPPER JET STREAK PASSES, OUR FCST AREA WILL BE IN THE
ENTRANCE REGION OF THE JET BY THURSDAY. THE MODELS SHOW FAIRLY HIGH
RH AT MID LEVELS (600-500MB) AND THE NAM/ECMWF ACTUALLY HAVE SMALL
AMOUNTS OF QPF. DECIDED TO INTRODUCE SMALL POPS FOR SHOWERS BUT
THIS PRECIP MAY NOT EVEN REACH THE GROUND GIVEN THE DRY LOW LEVELS.
TEMPS SHOULD BE COOLER BEHIND THE FRONT ON THURSDAY, ESPECIALLY IN
AREAS THAT HAVE EXTENSIVE MID LEVEL CLOUD.

DAYS 3-7...

THE MEDIUM RANGE MODELS ALL CONTINUE TO BE IN VERY GOOD AGREEMENT
WITH THE DEVELOPMENT OF A BROAD UPPER LEVEL RIDGE DEVELOPING OVER
MUCH OF THE CONUS THROUGH THE LATTER PART OF THIS WEEK INTO THE
WEEKEND. A DEEP UPPER LEVEL LOW PRESSURE CENTER OVER THE OVER FAR
NORTHERN CANADA WILL ROTATE SOUTH THROUGH THE SOUTHERN PROVINCES AND
INTO THE HUDSONS BAY REGION BY SATURDAY. AN ASSOCIATED COLD FRONT IS
FORECAST TO PUSH SOUTH INTO THE CENTRAL PLAINS ON SATURDAY AND MAY
BE AS FAR SOUTH AS MY NORTHERN CWA. MODEL SOUNDINGS DON'T SHOW VERY
SIGNIFICANT INSTABILITY ALONG THE FRONT WHICH MAKES SENSE GIVEN THE
WARMER MID LEVELS. THE MODELS BREAK OUT SOME QPF ALONG AND MAINLY
NORTH OF THE CWA ON SATURDAY BUT AM OPTING TO LEAVE THE FORECAST DRY
FOR NOW. THE FRONT LIFTS OFF TO THE NORTH ON SUNDAY AS ANOTHER
STRONG WAVE MOVES ONSHORE IN THE PACIFIC NORTHWEST. WE SHOULD SEE A
FEW DAYS OF TEMPERATURES CLIMBING BACK UP TO AROUND OR OVER 90
DEGREES BEFORE ANOTHER COLD FRONT...ASSOCIATED WITH THE NEXT
SHORTWAVE...PUSHES SOUTH THROUGH THE CENTRAL HIGH PLAINS. THE GFS
AND TO A LESSER EXTENT THE ECMWF SHOW A STRONGER WAVE MOVING ACROSS
THE CONUS LATER NEXT WEEK WHICH COULD BRING SIGNIFICANTLY COOLER
TEMPERATURES TO THE REGION ALONG WITH A BETTER CHANCE FOR
PRECIPITATION.  WILL ADJUST THE WEEK TWO FORECAST TO NEAR NORMAL FOR
TEMPERATURES AND PRECIPITATION.

&&

.AVIATION...

WIDELY SCATTERED THUNDERSTORMS DEVELOPING OVER THE TEXAS PANHANDLE
SHOULD CONTINUE TO DEVELOP AND COULD MOVE NORTH OF THE KANSAS BORDER
DURING THE LATE AFTERNOON HOURS. THINK THAT THESE STORMS WILL MAINLY
STAY SOUTHEAST OF DODGE CITY SO WILL JUST HAVE A MENTION OF CB'S IN
THE TAF. OTHER STORMS ARE EXPECTED TO DEVELOP OVER EASTERN COLORADO
THROUGH THE LATE AFTERNOON HOURS AND MOVE OUT INTO NORTHWEST KANSAS
AND NEBRASKA THIS EVENING.  STORMS FROM THIS AREA COULD IMPACT THE
HAYS AREA AFTER SUNSET BUT SHOULD BE MOVING OUT OF THE AREA BY 06Z.
THERE COULD ALSO BE SOME AREAS OF STRATUS DEVELOPING AROUND HAYS
LATER THIS EVENING NORTH OF A RETREATING FRONTAL BOUNDARY. THE
STRATUS SHOULD BE DIMINISHING LATER TONIGHT AS THE BOUNDARY MOVES
NORTH OUT OF THE AREA.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  69  97  60  82 /  10   0   0  20
GCK  66  95  57  82 /  20   0   0  10
EHA  64  95  58  83 /  10   0   0  20
LBL  67  97  60  83 /  10   0   0  20
HYS  70  93  58  80 /  30   0   0  10
P28  72 100  67  82 /  10  40  30  20

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

FN24/02
Hazardous weather outlook, Sep 14, 10:46 AM CST, 13 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
1146 AM CDT TUE SEP 14 2010

KSZ030-031-043>046-061>066-074>081-084>090-151000-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
1146 AM CDT TUE SEP 14 2010 /1046 AM MDT TUE SEP 14 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE
OKLAHOMA PANHANDLE LATER THIS AFTERNOON. THESE STORMS COULD MOVE UP
INTO SOUTHWEST AND SOUTH CENTRAL KANSAS THIS EVENING. OTHER
THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE HIGH PLAINS OF
NORTHEAST COLORADO AND ARE FORECAST TO MOVE OUT INTO NORTHWEST
KANSAS TONIGHT. SOME OF THE STORMS COULD BECOME SEVERE WITH DAMAGING
WINDS OVER 60 MPH...HAIL TO THE SIZE OF QUARTERS...AND FREQUENT
CLOUD TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED THUNDERSTORMS ARE FORECAST TO AGAIN DEVELOP AFTER 4 OR
5 PM ON WEDNESDAY...GENERALLY EAST OF A LINE FROM ASHLAND TO DODGE
CITY AND WAKEENEY. SOME OF THESE STORMS MAY BECOME SEVERE WITH
DAMAGING WINDS OVER 60 MPH...HAIL TO THE SIZE OF QUARTERS...AND
FREQUENT CLOUD TO GROUND LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SOME STORM SPOTTERS MAY BE REQUIRED TODAY GENERALLY EAST OF LINE
FROM COLDWATER TO DODGE CITY TO NEAR HAYS AFTER 4 OR 5 PM AND INTO
THE EVENING.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

06/GERARD

In the hours before

Special weather statement, Sep 14, 7:22 PM CST, 5 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
822 PM CDT TUE SEP 14 2010

KSZ078-150200-
FORD-
822 PM CDT TUE SEP 14 2010

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN FORD COUNTY...

AT 818 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES EAST OF ENSIGN...MOVING NORTHEAST AT 30
MPH.

NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.

RESIDENTS IN NORTHWESTERN FORD COUNTY...INCLUDING THE CITY OF DODGE
CITY...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR
POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD
SEVERE WEATHER THREATEN.

LAT...LON 3789 10019 3790 9979 3759 10006 3764 10020
TIME...MOT...LOC 0122Z 206DEG 26KT 3768 10011

UMSCHEID
Local storm report, Sep 14, 7:38 PM CST, 4 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
838 PM CDT TUE SEP 14 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0820 PM     HAIL             4 N WILMORE             37.39N 99.21W
09/14/2010  E1.00 INCH       KIOWA              KS   TRAINED SPOTTER

            THE REPORT WAS RELAYED BY COMANCHE COUNTY DISPATCH TO BE
            DIME TO QUARTER SIZE HAIL FROM A SPOTTER.

&&

UMSCHEID
Special weather statement, Sep 14, 7:53 PM CST, 4 hours 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
853 PM CDT TUE SEP 14 2010

KSZ063-077-150300-
FINNEY-GRAY-
853 PM CDT TUE SEP 14 2010

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL FINNEY AND NORTHWESTERN
GRAY COUNTIES...

AT 851 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR CHARLESTON...MOVING NORTH AT 15 MPH.

NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.

RESIDENTS IN CENTRAL FINNEY AND NORTHWESTERN GRAY COUNTIES...SHOULD
MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS
AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER
THREATEN.

LAT...LON 3809 10067 3808 10034 3784 10044 3789 10060
TIME...MOT...LOC 0153Z 180DEG 11KT 3790 10055

UMSCHEID
Local storm report, Sep 14, 8:01 PM CST, 4 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
901 PM CDT TUE SEP 14 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 PM     HAIL             6 NW FOWLER             37.44N 100.27W
09/14/2010  E1.50 INCH       MEADE              KS   PUBLIC

            THE HAIL WAS DESCRIBED TO BE WALNUT SIZE

&&

UMSCHEID
Local storm report, Sep 14, 8:24 PM CST, 4 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
924 PM CDT TUE SEP 14 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0910 PM     HAIL             14 NW CIMARRON          37.95N 100.53W
09/14/2010  E1.00 INCH       GRAY               KS   PUBLIC

            PERSON CALLED REPORTED THE GROUND WAS WHITE WITH HAIL
            FROM PEA SIZED TO QUARTER SIZED.

&&

MB
Special weather statement, Sep 14, 9:11 PM CST, 3 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
1011 PM CDT TUE SEP 14 2010

KSZ077-078-087-150415-
FORD-GRAY-MEADE-
1011 PM CDT TUE SEP 14 2010

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN GRAY...NORTHERN MEADE AND
WESTERN FORD COUNTIES...

AT 1010 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR THE HAGGARD ELEV...MOVING NORTHEAST AT 15
MPH.

NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.

RESIDENTS IN EASTERN GRAY...NORTHERN MEADE AND WESTERN FORD
COUNTIES...INCLUDING THE CITIES OF THE HAGGARD ELEV...ENSIGN AND
HOWELL...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR
POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD
SEVERE WEATHER THREATEN.

LAT...LON 3788 10034 3778 9991 3745 10025 3756 10038
TIME...MOT...LOC 0311Z 207DEG 15KT 3758 10033

UMSCHEID

The radar

The Dodge City radar (KDDC), 147 km away, was scanning. The volume nearest the first event began at 06:34 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 flood, 1 heavy rain. Local standard time, as filed.

Thunderstorm Wind, Trego

When
September 15, 12:35 AM CST
Where
Trego County, 2.62 mi NE of Voda
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
39.080, -99.990

A milo field was flattened by the wind.

Flood, Ellis

When
September 15, 1:08 AM CST to 3:08 AM CST
Where
Ellis County, 1.75 mi NW of Hog Back to 1.57 mi NW of Hog Back
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.940, -99.520

Heavy rain caused minor flooding that ran across old highway 40 east of Ellis. There was also minor street flooding in the town of Ellis.

Heavy Rain, Ellis

When
September 15, 2:00 AM CST to 4:00 AM CST
Where
Ellis County, 2.26 mi ENE of Catharine
Reported by
Public
Coordinates
38.940, -99.180

Rainfall of 4.50 was reported at a location 2 miles ENE of Catherine.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2010Every state in 2010This day in weather historyWarnings in Kansas, September 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 262871, 262869, 262870.